Patient Safety Tip of the Week

June 20, 2017    Dilaudid Dangers #4

 

 

A recent Canadian study described 8 cases of fatalities of inpatients in hospitals or long-term care related to morphine or hydromorphone (Lowe 2017). Though there were only 8 cases reported, they really run the gamut of the types of errors in every phase of the medication process that contribute to or cause these lethal mishaps. And, as belied in our numerous columns listed below, Dilaudid/HYDROmorphone is the central figure in most of these cases.

 

As we have seen so often in the past, conversion from one opioid to another presents several vulnerabilities. Of course, failure to recognize the difference in relative potency between morphine and hydromorphone was an issue in several cases. But in other cases there was a failure to discontinue morphine administration when hydromorphone was begun so the patient was receiving multiple opioid preparations simultaneously. In another case a patient was receiving both intravenous hydromorphone and oral codeine.

 

Problems reconciling the correct dosage with the concentration in the vials used for preparation were also prominent. In several cases nurses on the patient care units, rather than pharmacists in the pharmacy, prepared the doses and drew up a fluid amount they thought was the correct dose, not realizing that the vial contained a higher concentration of drug.

 

LASA (look-alike sound-alike) confusion also occurred. Even when using tall man lettering, many healthcare workers still confuse morphine and HYDROmorphone.

 

Failure to rescue was also noted. In several of the cases, because the patient had DNR (do not resuscitate) status, decisions were made not to use naloxone for reversal of the opioid effect. However, in one case in which naloxone was used in a patient receiving both morphine and hydromorphone, the patient’s vital signs normalized after the naloxone administration but an hour later the patient was found unresponsive with a low respiratory rate. This was likely an example of “renarcotization” where there was a disparity between the time of action of naloxone and that of the opioid(s).

 

Perhaps somewhat surprising was the relative lack of cases in which non-opioid drugs used in combination with opioids had an additive respiratory depression effect. Such co-administration has been an issue in other cases of opioid-related respiratory depression.

 

Monitoring was an issue. We are not told what, if any, electronic monitoring was being done on any of the patients. But one provides an example of a common error: use of respiratory rate by itself as a monitoring parameter. In that case, morphine was to be held “if the respiratory rate was less than 10”. Respiratory rate by itself is actually a poor parameter for early identification of opioid-induced respiratory depression. Actually one of this month’s What's New in the Patient Safety World columns (June 2017 “Masterpiece: Monitoring for Opioid-Induced Respiratory Depression”) has a nice discussion on some of the pitfalls of monitoring as well as the appropriate ways to monitor patients receiving opioids.

 

The Canadian study authors note that errors occurred in all stages of the medication process: prescribing, order processing and transcription, dispensing, administration, and monitoring. Moreover, for 7 of the 8 cases there were multiple (2 or more) possible intervention points. At least six cases could have been prevented by additional patient monitoring.

 

At the prescribing/ordering phase, use of clinical decision support tools can be very useful. For example, you might use an automatic warning any time hydromorphone is prescribed or ordered (eg. a reminder that hydromorphone is 5-7 times more potent than morphine on a mg basis, or a reminder that the initial dose of hydromorphone in opioid-naïve patients is 0.2 to 0.5 mg IV or limiting that initial dose to 1 mg with a “hard” stop). And you can use standardized order sets (electronic or paper-based) to minimize the risk of an order for too high a dose.

 

CPOE and medication administration systems need to be designed and programmed to prevent simultaneously prescribing or administering more than one opioid. While there may be very rare instances where use of more than one opioid is necessary, programming in a “hard stop” that requires specific action to override the order should be mandatory.

 

Limiting the number of opioid products available is also useful.

 

Pharmacist review of all orders and all medications is an important patient safety tool. In one of the cases described the order for a hydromorphone infusion came after pharmacy hours when no pharmacist was available for review.

 

On the dispensing side, in many of the cases reported in the Canadian study nurses, rather than pharmacists, prepared the medication to be administered. One problem the authors noted was that high-concentration products were readily available on patient care units, thus increasing the chance that an inappropriately high dose might be inadvertently prepared and administered. Removal of such high-concentration products from patient care areas (requiring that only pharmacy have such products) makes sense.

 

The authors note that independent double checks are important as a potential tool to help avoid medication errors with opioids. We concur but note that in one of the cases reported above an independent double check was performed but a nurse noted the discrepancy between the dosage and the concentration about 90 minutes after the infusion had started.

 

The authors also noted that 6 of the 8 deaths might have been prevented by additional patient monitoring. We, of course, have done multiple columns on monitoring for opioid-related respiratory depression (see list below). And, because it is so hard to predict which patients will suffer respiratory depression, it is not enough to simply have intensive monitoring for high-risk patients. We really need to be monitoring all hospitalized patients receiving opioid treatment. Note also that the PPAHS (Physician-Patient Alliance for Health & Safety) has just released a position paper calling for continuous electronic monitoring for all patients receiving opioids (PPAHS 2017). It emphasizes, as we have, that use of pulse oximetry alone is not sufficient. It states patient monitoring plans should provide continuous monitoring of multiple physiologic metrics, with the inclusion of capnography monitors alongside other methodologies. Most importantly, PPAHS notes that monitors are “not meant to remove clinicians from the equation; instead, monitoring technology should be a multiplying factor for hands-on, proactive care.”

 

 

To reiterate from our multiple columns on Dilaudid dangers, here are strategies you should consider to reduce the risk of Dilaudid/HYDROmorphone (and other opioid) adverse events:

 

 

 

Our prior columns on patient safety issues related to Dilaudid/HYDROmorphone:

 

 

Other Patient Safety Tips of the Week pertaining to opioid-induced respiratory depression and PCA safety:

 

 

 

 

References:

 

 

Lowe A, Hamilton M, Greenall J, et al. Fatal overdoses involving hydromorphone and morphine among inpatients: a case series. CMAJ Open 2017; 5: E184-E189; published online March 2, 2017

http://cmajopen.ca/content/5/1/E184.full.pdf+html

 

 

PPAHS (Physician-Patient Alliance for Health & Safety). Patients Receiving Opioids Must Be Monitored With Continuous Electronic Monitoring. PPAHS Position Paper. June 2017

http://www.ppahs.org/wp-content/uploads/2017/05/PPAHS-Continuous-Electronic-Monitoring-Position.pdf

 

 

 

 

 

Print “PDF version

 

 

 

 

 

 

 

 


 

 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive